Minnesota, 2015

High Wind and Strong Wind in Minnesota, April 2, 2015

April 2, 2015 · NWS DLH · 3 events in 3 counties and zones

There were strong winds over northeast Minnesota and northwest Wisconsin on April 2nd, with widespread maximum wind gusts of 40 to 55 mph. There were a couple measured wind gusts in excess of 58 mph, including at the Duluth airport and near Breezy Point.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

There were strong winds over northeast Minnesota and northwest Wisconsin on April 2nd, with widespread maximum wind gusts of 40 to 55 mph. There were a couple measured wind gusts in excess of 58 mph, including at the Duluth airport and near Breezy Point. A maximum wind gust speed of 71 mph was measured on the Blatnik Bridge between Duluth and Superior, WI. This was not included in the events since this measurement is taken very high up on the bridge. There were scattered reports of trees down across northeast Minnesota and northwest Wisconsin. The trees may have been in poor condition and more susceptible to the wind. A woman was struck and badly injured by a falling tree while she was riding her ATV near Aurora, MN.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 2, 11:44 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 2, 11:44 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1244 PM CDT THU APR 2 2015

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 355 AM CDT THU APR 2 2015

AT 330 AM...IT WAS FAIRLY QUIET ACROSS THE CWA. THE STORMS THAT
MOVED THROUGH NW WI DURING THE EVENING HAD MOVED WELL EAST OF THE
CWA...AND IT WAS DRY ACROSS THE NORTHLAND. WE DID HAVE SOME STRONG
WINDS SPREAD ACROSS FAR NORTHERN WI LATE LAST EVENING BEHIND THE
DEPARTING STORMS AND IN THE AREA OF A BOOKEND VORTEX THAT MOVED
THROUGH THAT REGION. TEMPERATURES RANGED FROM THE 40S ACROSS MUCH
OF NE MN TO THE 50S IN NW WI AND BORDERING AREAS OF NE MN. THERE
WERE SOME HIGH CLOUDS ACROSS THE NORTHLAND AS A RESULT OF
CONVECTION WELL TO THE SOUTH OF OUR AREA.

THE MAIN FOCUS FOR TODAY WILL CONTINUE TO BE THE CRITICAL FIRE
WEATHER CONDITIONS ACROSS MUCH OF THE REGION. AS THE FRONTAL
BOUNDARY IN WI MOVES EAST...WE WILL SEE A MAJOR DRY SLOT WORK INTO
THE REGION. STRONG MECHANICAL MIXING IS EXPECTED TO DEVELOP DURING
THE DAY THANKS TO A DRY ADIABATIC SOUNDING PROFILE. MUCH OF THE
CWA SHOULD SEE 20 TO 30 MPH WINDS...WITH SOME GUSTS TO AROUND 40
MPH OR A BIT MORE BY LATE MORNING AND EARLY AFTERNOON. AS A
RESULT...WE WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING FOR ALL OF THE SAME COUNTIES. MUCH OF NW WI SAW ABOUT A
QUARTER TO A THIRD OF AN INCH OF RAIN DURING THE EVENING. THE
EXCEPTION IS IN DOUGLAS AND BAYFIELD COUNTY...WHERE A COUPLE
TENTHS OF RAIN FELL IN JUST THE SOUTH. TEMPERATURES WILL SOAR INTO
THE 60 TO 65 RANGE FOR MUCH OF THE SOUTH AND EAST. THIS
AFTERNOON...WE SHOULD SEE SOME LIGHT SHOWERS MOVE INTO NORTH
CENTRAL MN BEHIND A SECONDARY COLD FRONT. THIS AREA OF
PRECIPITATION IS EXPECTED TO SPREAD ACROSS MUCH OF THE NORTH
DURING THE MID TO LATE AFTERNOON...ALTHOUGH AMOUNTS WILL BE HIT OR
MISS DUE TO THE SCATTERED NATURE OF THE PRECIPITATION.

FOR TONIGHT...WE COULD SEE SOME LINGERING RAIN AND SNOW SHOWERS
SWITCH TO ALL SNOW SHOWERS. NOT LOOKING FOR MUCH IN THE WAY OF
ACCUMULATION...AS THE TREND WILL BE TO DECREASE THROUGH THE NIGHT.

ANOTHER DRY DAY IS IN STORE FOR FRIDAY...AS HIGH PRESSURE BUILDS
INTO THE NORTHLAND. RELATIVE HUMIDITY VALUES WILL AGAIN BE LOW AND
WE MAY AGAIN APPROACH CRITICAL FIRE WEATHER VALUES. HIGH
TEMPERATURES WILL BE MUCH COOLER...IN THE 30S FOR MOST AREAS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 355 AM CDT THU APR 2 2015

FOCUS DURING THE EXTENDED PERIOD WILL BE ON A POTENTIAL SPRING STORM
EARLY NEXT WEEK THAT MAY BRING SIGNIFICANT SNOWFALL TO PORTIONS OF
THE NORTHLAND. OVERALL...THE MODELS HAVE COME INTO BETTER AGREEMENT
DURING THE EXTENDED. THERE ARE SOME SIGNIFICANT DIFFERENCES THOUGH
REGARDING THE SPRING STORM. TEMPERATURES THROUGH THE PERIOD WILL BE
NEAR OR BELOW NORMAL FOR MOST AREAS.

THE UPPER PATTERN WILL TRANSITION FROM AN UPPER LOW OVER HUDSON BAY
RESULTING IN NORTHWEST FLOW OVER THE REGION...TO MORE ZONAL BY
SUNDAY.

AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE AREA SATURDAY NIGHT
WITH A CHANCE FOR LIGHT SNOW. ANY ACCUMULATION WOULD BE LIGHT.

A TIGHT THERMAL GRADIENT WILL BE NEAR OR JUST SOUTH OF THE NORTHLAND
SUNDAY INTO MONDAY...DEPENDING ON THE MODEL. AN AREA OF LOW PRESSURE
WILL BE CENTERED OVER THE CENTRAL PLAINS. THERE MAY BE SOME LIGHT
PRECIPITATION SATURDAY NIGHT INTO SUNDAY NIGHT OVER OUR SOUTHERN
ZONES DUE TO THIS GRADIENT AND LOW. A BETTER CHANCE FOR
PRECIPITATION WILL OCCUR MONDAY INTO MONDAY NIGHT AS THE UPPER FLOW
BACKS SOME AND A SHORTWAVE INTERACTS WITH THE THERMAL GRADIENT. AT
THIS TIME...THE CHANCES FOR PRECIP IS HIGHEST OVER SOUTHERN AREAS.
THE GFS SHOWS STRENGTHENING FGEN MONDAY AS DOES THE ECMWF. THE GFS
HAS HIGHER PRECIP AMOUNTS FURTHER NORTH THAN THE ECMWF. THIS SYSTEM
BEARS A CLOSE WATCH AS SIGNIFICANT SNOWFALL WILL BE POSSIBLE OVER
PORTIONS OF THE NORTHLAND MONDAY INTO MONDAY NIGHT. CONFIDENCE IS
NOT REAL HIGH AT THIS TIME DUE TO MODEL UNCERTAINTY.

HIGH PRESSURE WILL NOSE INTO THE NORTHLAND TUESDAY INTO WEDNESDAY
PROVIDING MAINLY DRY CONDITIONS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1240 PM CDT THU APR 2 2015

STRONG AND GUSTY WEST WINDS WILL CONTINUE INTO THIS EVENING AND
DECREASE CONSIDERALY LATE THIS EVENING. WIND GUSTS TO 30 KTS WILL
BE COMMON. A COLD FRONT MAY BRING A FEW LIGHT SNOW SHOWERS TO KINL
AND KHIB THIS EVENING. OTHERWISE...VIFR CONDTIONS WILL PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  60  25  43  24 /  10  10   0  20
INL  53  17  38  18 /  60  30  10  20
BRD  59  23  42  24 /   0   0  10  20
HYR  62  27  43  20 /   0  10  10  20
ASX  63  28  42  21 /   0  10  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR MNZ011-012-
     018>021-025-026-033>038.

WI...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR WIZ001-002.

LS...SMALL CRAFT ADVISORY UNTIL 7 AM CDT FRIDAY FOR LSZ121-140>148.

&&

SHORT TERM...DAP
LONG TERM...MELDE
AVIATION...CLC
Hazardous weather outlook, Apr 2, 3:24 AM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
424 AM CDT THU APR 2 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
424 AM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS MUCH OF
NORTHEASTERN MINNESOTA AND A SMALL AREA OF NORTHWESTERN WISCONSIN
TODAY AND THIS EVENING. LOW RELATIVE HUMIDITY VALUES WILL COMBINE
WITH STRONG WEST TO SOUTHWEST WINDS...TO CREATE CRITICAL FIRE
WEATHER CONDITIONS. PLEASE SEE THE LATEST FIRE WEATHER PRODUCTS
FOR MORE INFORMATION ON THE RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-031030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
424 AM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

STRONG WESTERLY WINDS WILL DEVELOP THROUGH THE DAY TODAY THEN VEER
TO NORTHWEST TONIGHT. SOME GALE FORCE GUSTS AROUND 35 KNOTS WILL
ALSO OCCUR IN SPOTS. A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR
THIS AFTERNOON THROUGH TONIGHT. SEE THE LATEST NEARSHORE MARINE
FORECAST AND MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

DAP/MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 2, 12:04 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
104 PM CDT THU APR 2 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-022100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN...
DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...ASHLAND...
HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
104 PM CDT THU APR 2 2015

...HAZARDOUS WINDS THIS AFTERNOON ACROSS THE NORTHLAND...

VERY WINDY CONDITIONS ARE DEVELOPING THIS AFTERNOON ACROSS
NORTHERN MINNESOTA AND NORTHWEST WISCONSIN. THE STRONG WINDS MAY
CAUSE DIFFICULT DRIVING...ESPECIALLY FOR HIGH PROFILE AND LIGHT
WEIGHT VEHICLES. THOSE DRIVING ACROSS BRIDGES SHOULD BE ESPECIALLY
CAUTIOUS AS SUDDEN WIND GUSTS CAN CAUSE LOSS OF VEHICLE CONTROL.
SECURE LOOSE OUTDOOR ITEMS WHICH COULD BE PICKED UP IN THESE
STRONG WINDS. WEST-SOUTHWEST WINDS OF 15 TO 30 MPH ARE BLOWING
ACROSS THE REGION THIS AFTERNOON WITH GUSTS TO 40 MPH OR STRONGER.
THESE STRONG WINDS WILL CONTINUE THROUGH THE LATE
AFTERNOON...DIMINISHING THIS EVENING.

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Southern St. Louis / Carlton

When
April 2, 1:10 PM CST
Where
Southern St. Louis / Carlton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

This was a maximum measured wind gust at the ASOS at the Duluth International Airport (KDLH), which is 5 miles northwest of Duluth.

High Wind, Crow Wing

When
April 2, 1:47 PM CST
Where
Crow Wing forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

This maximum wind gust observation was from a CWOP about 2 miles southwest of Breezy Point, MN.

Strong Wind, Central St. Louis

When
April 2, 2:00 PM CST
Where
Central St. Louis forecast zone
Measured
39 kt (45 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The Duluth News Tribune reported that a woman that was struck and badly injured by a falling tree while she was riding her ATV near Aurora, MN on April 2nd. The maximum measured wind gusts near Aurora were 40 to 45 mph during the afternoon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572937, 573079, 573101.